CODEINE, MORPHINECodeine is one of those drugs that have long been deemed safe for nursing mothers but in a review on Friday August 17, 2007, the FDA release a report that warn some nursing mothers about its use.

Codeine works by being metabolized into morphine in the body. So all of their side effects are the same (the most severe of these side effect is depressed respiration), except that per dose, codeine is not as potent.

Some people can metabolize these molecules very well and therefore have higher concentrations of morphine in their body. These are the people that the FDA has told to be wary when taking codeine while breast feeding. The amount of morphine will be transfered via breast milk to the baby and the result is that the baby may have a toxic overdose of morphine.

Signs to look in an overdose child:

  • sedation
  • difficulty nursing
  • difficulty breathing
  • limpness

In these situations, consult emergency care immediately. Consult your doctor if you’re a nursing mother and is currently taking codeine. Anyone could be an ultra-fast metabolizer.

Advertisements